Changes in bleeding is the most common side effect. With all IUDs, you may have bleeding and spotting between menstrual periods, especially during the first 3 to 6 months. This is extremely common as your body acclimates to the device and is an expected side effect. Depending on the type of device you choose, your bleeding may change.
The paragard (nonhormonal copper) IUD can cause longer, heavier, painful periods. This is an expected change and patients should anticipate this.
The Mirena, Kyleena & Skyla IUDs all contain varying doses of progesterone hormone. These types of IUDs affect the lining of your uterus by thinning and randomly shedding the lining. After insertion, the bleeding is occasionally heavier than usual at first. However, the bleeding usually becomes lighter than usual and may be irregular. It is common for patients to skip periods or for periods to be completely absent with the hormonal IUDs.
Call the office if the bleeding remains heavier than usual or increases after it has been light for a while.